Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 4, 2004, 11:07 PM EDT for Saginaw County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2004, 11:07 PM EDT (03:07 UTC)
- Expired
- May 4, 2004, 11:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
849
WUUS53 KDTX 050307
SVRDTX
MIC145-050330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1107 PM EDT TUE MAY 4 2004
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAGINAW COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 1130 PM EDT
* AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER. THIS STORM WAS LOCATED NEAR FREELAND...OR ABOUT 8 MILES
SOUTHEAST OF MIDLAND...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAGINAW BY 1115 PM EDT
ARTHUR BY 1120 PM EDT
LAT...LON 4346 8435 4322 8438 4324 8374 4347 8374
4357 8405
$$
GURNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:25 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 4, 9:25 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 925 PM EDT TUE MAY 4 2004 .UPDATE... WILL HAVE TO DO A QUICK UPDATE TO EXTEND THE SHOWER CHANCES ACROSS THE NORTHWEST CWA THIS EVENING. SCATTERED LIGHT SHOWERS ARE ONGOING ACROSS THE AREA...WITH LINE OF SCATTERED SHOWERS AND THUNDERSTORMS FORMING IN ADVANCE OF COLD FRONT OVER NORTHERN LOWER. THIS LINE... OR WHAT IS LEFT OF IT...WILL SWEEP THRU THE AREA BETWEEN 03-06Z. WILL HOLD ONTO PRECIPITATION MENTION IN SAGINAW VALLEY AREA FOR ANOTHER FEW HOURS...WITH LOCATIONS FURTHER SOUTHEAST STILL ON TAP FOR A CHANCE OF SHOWERS AND MAYBE A THUNDERSTORM UNTIL ABOUT 06Z. && .PREV DISCUSSION...ISSUED AT 350 PM EDT. 12Z RAOBS/WATER VAPOR LOOP SHOW NORTHWEST FLOW ACROSS THE GREAT LAKES...WITH A SHORTWAVE DROPPING INTO WISCONSIN. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER UPPER MICHIGAN...WITH A COLD FRONT DOWN INTO THE CENTRAL PLAINS. OTHERWISE HIGH PRESSURE EXTENDS BACK FROM MANITOBA TO THE CENTRAL PLAINS. REGIONAL RADARS SHOW AN AREA OF SHOWERS NOW MOVING ACROSS NORTHERN AND CENTRAL LOWER...ALTHOUGH WITH NOW LIGHTNING STRIKES AS OF YET. SHORT TERM FORECAST FOCUS IS WITH PRECIP CHANCES AND TIMING TONIGHT...THEN ATTENTION TURNS TO A SOMEWHAT EXTENDED PERIOD OF UNSETTLED WEATHER BEGINNING LATE THIS WEEK. CURRENT SHOWERS HAVE DEVELOPED IN AN AREA OF 850MB THETA-E ADVECTION LEADING THE FRONT. TO THIS POINT TODAY...DEWPOINTS HAVE BEEN SLOW TO CLIMB AND THAT HAS LIMITED OUR SURFACE-BASED INSTABILITY. HOWEVER WE WILL SEE SOME ADDITION INSOLATION LATE THIS AFTERNOON...WHICH COMBINED WITH POTENTIAL FOR CONVECTION ASSOCIATED WITH THE FRONT LEADS ME TO LEAVE IN A CHANCE OF SHOWERS THIS EVENING. DIURNAL CU HAS FILLED IN ACROSS SOUTHERN LOWER...WITH ADDITIONAL CLOUDS UPSTREAM ADVECTING INTO THE STATE. THIS SHOULD BE ENOUGH TO KEEP MOSTLY CLOUDY SKIES THIS EVENING...EVEN AS WE LOSE THE DIURNAL COMPONENT. UPSTREAM SATELLITE/METARS SHOW LITTLE IF ANY ACTIVITY WITH THE FRONT ITSELF. COULD ACTUALLY SEE SKIES GOING CLEAR TONIGHT. HOWEVER AS THE UPPER WAVE CONTINUES TO DIVE SOUTHEAST TOWARD THE STATE...WILL OPT TO KEEP PARTLY CLOUDY OVERNIGHT. WEDNESDAY LOOKS LIKE A BLANKET MOSTLY SUNNY DAY. ETA TRIES TO HOLD ON TO SOME LOW-LEVEL MOISTURE LATE TONIGHT/WEDNESDAY...BUT IT LOOKS OVERDONE COMPARED UPSTREAM OBSERVATIONS. 850MB THERMAL TROUGH DOES MAKE ITS WAY ACROSS THE CWA WEDNESDAY MORNING. WITH DECENT LOW-LEVEL LAPSE RATES...WE COULD SEE SOME MORE CU DEVELOP...BUT WITH ABUNDANCE OF DRY AIR THESE SHOULD QUICKLY MIX OUT. MOSTLY SUNNY STILL LOOKS TO COVER IT. LOW-LEVEL WARM ADVECTION QUICKLY PICKS UP ACROSS THE SOUTHWEST DURING THE DAY...WHICH SHOULD PROVIDE SOME HELP GETTING TEMPERATURES TO NEAR NORMAL LEVELS. EXCEPTION IS ACROSS THE THUMB...WHERE THERMAL TROUGH LINGERS LONGER IN ADDITION TO A NORTHERLY COMPONENT TO THE WIND OFF THE LAKE. SURFACE RIDGE MOVES EAST WEDNESDAY NIGHT...WITH THE NEXT FRONT ALREADY MOVING INTO THE WESTERN GREAT LAKES. GRADIENT PICKS UP WEDNESDAY NIGHT...AS WELL AS SOME INCREASE IN MID/UPPER LEVEL MOISTURE. MAIN UPPER LEVEL SHORTWAVE TRACKS ACROSS NORTHERN ONTARIO...BUT WITH MODERATE QVECTOR CONVERGENCE ACCOMPANYING THE FRONT AS IT CROSSES LOWER MICHIGAN ON THURSDAY. SOME UNCERTAINTY AS TO WHETHER NOCTURNAL PRECIP WILL LINGER DURING THE MORNING IN ADDITION TO DEVELOPING DURING THE AFTERNOON...ENOUGH TO KEEP CHANCE TSRA THROUGH THE DAY. AND THUS BEGINS A RATHER UNSTABLE AND UNCERTAIN PERIOD IN THE FORECAST. SOME FLAVOR OF THIS BAROCLINIC ZONE LINGERS NEAR THE REGION...WITH STRENGTH AND PLACEMENT IN QUESTION. WILL STICK WITH THE PREFERRED MORNING SOLUTION...FEATURE A MORE ZONAL FLOW ACROSS THE REGION. THIS WOULD KEEP THE FRONT CLOSER TO THE CWA...AS OPPOSED TO HIGH PRESSURE BUILDING ACROSS THE STATE ON SATURDAY AS ADVERTISED BY 12Z GFS. FOR NOW WILL KEEP A LOW CHANCE OF TSRA WITH PARTLY SUNNY SKIES. WILL ALSO KEEP A DECENT THERMAL GRADIENT ACROSS THE CWA...ALTHOUGH NOT AS MUCH AS INDICATED BY THE ETA. FOR THE EXTENDED...WEATHER STILL LOOKS TO REMAIN UNSETTLED THROUGH THE WEEKEND. SOME CONSENSUS SHOWING A TRANSITION TO A MORE ZONAL PATTERN...AS UPPER RIDGE BUILDS ACROSS THE SOUTHERN CONUS. AT THE SURFACE...THE FRONT THAT SWINGS THROUGH THURSDAY NIGHT WILL HANG UP OVER THE SOUTHERN GREAT LAKES...AND LINGER ACROSS THE STATE THROUGH MONDAY. THE BAROCLINIC ZONE ALONG THE FRONT TIGHTENS THROUGH THE WEEKEND...WITH THE EXACT PLACEMENT OF THE BOUNDARY HAVING A BIG IMPACT ON TEMPERATURES. LEANING TOWARD THE 00Z GFS/ECMWF SOLUTION...WHICH IS SUPPORTED BY A NUMBER OF ENSEMBLE MEMBERS. THIS SOLUTION WOULD SUPPORT A DECENT THERMAL GRADIENT ACROSS THE CWA...AS WELL AS THUNDER CHANCES THROUGH THE WEEKEND. THE SYNOPTIC SETUP LOOKS GOOD FOR MCS DEVELOPMENT...WITH NOCTURNAL LOW-LEVEL JETS DEVELOPING UPSTREAM AND THICKNESS DIFLUENCE INTO LOWER MICHIGAN. EXACT FEATURES ARE DIFFICULT TO TIME...AND UNFORTUNATELY THE BEST WAY TO HANDLE IT IS KEEP CHANCE TSRA IN THE GRIDS THROUGH MONDAY. WILL INTRODUCE TUESDAY AS DRY...WITH TEMPERATURES SLIGHTLY BELOW NORMAL AND THAT FRONT FINALLY /ALTHOUGH SOMEWHAT BRIEFLY/ LOOKS TO DROP SOUTH OF THE STATE. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && BRAVENDER/GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 4, 3:10 PM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 310 PM EDT TUE MAY 4 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-051100- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 310 PM EDT TUE MAY 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS ALL OF SOUTHEAST LOWER MICHIGAN AS A COLD FRONT MOVES THROUGH. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...AS THEY TRACK TO THE EAST AT 25 MPH. THE STRONGER CELLS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. .DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY...AS A FRONTAL BOUNDARY LINGERS NEAR THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SF HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.